Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 147, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 1999, 12:05 AM CDT for Haskell County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 12:05 AM CDT (05:05 UTC)
- Expired
- Jun 5, 1999, 12:40 AM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 12:15 AM CDT | Thunderstorm Wind 52 | Sublette, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3659 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 050505 SVRDDC KSC081-050540- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1205 AM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HASKELL COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1240 AM CDT * AT 1203 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF SUBLETTE... MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF HASKELL COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. $$ HEINLEIN/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:32 PM CDT, 8 hours 33 minutes earlier.
Area forecast discussion, Jun 4, 3:32 PM CDT, 8 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT FRI JUN 4 1999 FORECAST CHALLENGE WILL BE THUNDERSTORM CHANCES AND SLIGHT SEVERE POSSIBILITY. 19Z SFC CHART SHOWS PLUME OF 70+ DEW POINTS EAST OF A HAYS TO COLDWATER LINE...WITH MID TO UPPER 60S DEW POINTS ACROSS REST OF WESTERN 2/3RD OF CWA. DRY LINE IS FROM NEAR GOODLAND SOUTH-SOUTHWESTWARD TO JUST WEST OF ELKHART...AND THEN SOUTHWARD TO THE EXTREME SOUTHWESTERN PART OF TEXAS PANHANDLE. THINK THERE IS SUCH A STRONG CAP ACROSS CWA...SUPPORTED BY A 5.1 DEG CAP OFF DDC 18Z SOUNDING...THAT STORM POTENTIAL ALONG DRY LINE IS VERY LIMITED THIS EVENING. BUT AS UPPER SYSTEM OVER SOUTHERN UTAH APPROACHES EASTERN COLORADO LATE THIS EVENING...A SHORT WAVE WILL LIKELY BE EJECTED NORTHEASTWARD ACROSS WEST AND NORTHERN PARTS OF CWA. THEREFORE..WILL GO WITH 30 POPS W AND N AND MENTION SLGT CHC FOR SVR THERE. ONLY 20 POPS CENTRAL AND EAST WITH NO MENTION OF SEVERE AT THIS TIME. TEMPS WILL BE TRICKY TONIGHT WITH STRONG SOUTHERLY WAA AND HIGH HUMIDITY...BUT WILL PLAY FOR AS WARM AS LAST NIGHT/S LOWS. SATURDAY WILL SEE WARM CONDITIONS AGAIN ALONG WITH BREEZY WINDS. WILL SHIFT HIGHER POPS /40 PERCENT/ EASTWARD IN HIGHER LOW LEVEL MOISTURE TONGUE AND THEN DECREASE POPS TO 20 POPS MOST AREAS. SUNDAY LOOKS TO BE A PRETTY NICE DAY AS SOME OF HIGH HUMIDITY TO GET PUSHED SOUTHWARD WITH COLD (COOL) FRONTAL PASSAGE. WIND DOES NOT LOOK TO BE TOO WINDY EITHER FOR SUNDAY. HIGH TEMPS SOME 3-5 DEGS COOLER THAN SAT. MODEL INITIALIZATION SHOWED ETA BEST OVERALL...BUT NO CLEAR FAVORITE MODEL. AVN IS SLOWEST WITH PRECIP ONSET...AND NGM IS HIGHEST. EXTENDED DISCUSSION... MAIN QUESTION THIS FOR THIS CYCLE IS WHETHER FRONT FORECAST TO MOVE SOUTH OVER THE NORTHERN PLAINS WILL REACH THE CENTRAL PORTIONS OF THE GREAT PLAINS. IF FRONT CONTINUES A SOUTHWARD PUSH...THEN PCPN CHANCES CONTINUE TO BE REASONABLE FOR MIDWEEK. WITH A DEGREE OF UNCERTAINTY CONTINUING TO PLAGUE THIS PART OF THE FORECAST...I WILL LEAVE THE SLIGHT CHANCE IN AND LET LATER SHIFTS EXAMINE THE SITUATION. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST DDC 068/088 068/086 066 212 GCK 066/086 064/088 062 32- EHA 066/087 063/089 062 32- LBL 067/087 064/089 062 32- HYS 070/087 066/085 064 332 P28 074/089 072/088 088 242 .DDC...NONE. BURKE/MCCAMMON
In the hours before
Local storm report, Jun 4, 11:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 PM CDT FRI JUN 4 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM ROLLA KS 0.75 INCH HAIL
06/04/99 MORTON
0802 PM 15 SE JOHNSON KS 60 MPH TSTM GUST
06/04/99 STANTON LARGE TREES BENDING OVER.
0803 PM 4 WSW ULYSSES KS 0.75 INCH HAIL
06/04/99 GRANT
0807 PM 12 SW LAKIN KS 1.00 INCH HAIL
06/04/99 KEARNY
0810 PM 2 S ULYSSES KS 0.75 INCH HAIL
06/04/99 GRANT
0840 PM HUGOTON KS 80 MPH TSTM GUST
06/04/99 STEVENS POWER LINES DOWN. TRAILERS
BLOWN OFF FOUNDATIONS.
ROOFS OFF HOUSES. SPEED
ESTIMATED.
0840 PM 13 WSW GARDEN CITY KS 60 MPH TSTM GUST
06/04/99 FINNEY
0905 PM 15 ENE ULYSSES KS 65 MPH TSTM GUST
06/04/99 GRANT
0915 PM 4 W SATANTA KS WIND DAMAGE
06/04/99 HASKELL POWER LINES DOWNED. STORAGE
SHED MOVED OFF FOUNDATION
AT GOLF COURSE.
0925 PM 16 NNE LIBERAL KS 0.75 INCH HAIL
06/04/99 SEWARD &
1010 PM 10 N LIBERAL KS 0.75 INCH HAIL
06/04/99 SEWARD
1014 PM 2 SW RICHFIELD KS 1.00 INCH HAIL
06/04/99 MORTON
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
| Jun 4, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 35 min |
| Jun 4, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 35 min |
| Jun 4, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 34 min |
| Jun 4, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 36 min |
| Jun 4, 8:35 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 30 min |
| Jun 4, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 50 min |
| Jun 4, 8:52 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jun 4, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 50 min |
| Jun 4, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 31 min |
| Jun 4, 9:21 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 49 min |
| Jun 4, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 4, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 49 min |
| Jun 4, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 47 min |
| Jun 4, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 50 min |
| Jun 5, 2:23 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 62 min |
| Jun 5, 2:51 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.